What Caregivers Need to Know About C. Difficile

Living in a nursing home and being admitted to the hospital are two things that most people would prefer to avoid. However, these experiences are a reality for many older individuals. According to LongTermCare.gov, 70 percent of people turning 65 will need long-term care at some point in their lives. Seniors also account for a significant percentage of annual hospitalizations. According to the Healthcare Cost and Utilization Project (HCUP), more than 12 million individuals over age 65 were hospitalized in 2014.

Patients are supposed to leave the hospital healthier than when they arrived and long-term care is intended to enhance residents’ quality of life through increased care and supervision, but these care settings can also pose some risks. One of the biggest threats lurking in these facilities is Clostridium difficile. This type of bacteria, often referred to as C. difficile or C. diff, can spread easily in these environments and turn into a very serious infection for older individuals and those whose health is already compromised.

Since C. diff is an increasing threat to our health and that of our loved ones, I contacted Kim English, BScN, MN and professor at the Trent/Fleming School of Nursing in Peterborough, Ontario, for an expert opinion. In the interview below, Kim provides us with the information we need to protect ourselves from infection.

AgingCare: Kim, let’s start with the basics. What is C. diff?

KE: Clostridium difficile is a type of bacteria that can cause mild to severe diarrhea. The public health agency of Canada notes this bacterium as the most common cause of infectious diarrhea in institutional health care settings, such as hospitals and long-term care facilities.

AgingCare: How does a person contract C. difficile?

KE: This type of bacteria (and its resilient spores) is present in feces and spreads through contact with contaminated fecal matter. This sounds disgusting, but it is actually quite common. Healthcare workers can transmit the bacteria if they have not washed their hands properly or often enough, and hospital rooms that have not been adequately cleaned and disinfected between patients can also be a source of transmission. Furthermore, tiny droplets containing fecal matter can become airborne (for example, if a toilet is flushed with the lid up) and spread easily. C. diff spores can also live on surfaces for long periods of time.

AgingCare: What are the symptoms of infection?

KE: Some people may have C. difficile and not even be aware of it because they experience no symptoms. There have been instances of people who were admitted to the hospital without knowing they were carrying the bacteria, causing many others to become seriously ill.

The most common symptom of C. diff is watery diarrhea. Patients may also complain of fever, nausea and abdominal pain. Those experiencing symptoms of infection for a prolonged period will typically have a reduced appetite, which may also be accompanied by weight loss. In particularly severe infections, blood or pus may also be observed in the stool.

AgingCare: What are the treatments for C. diff infection?

KE: If a person has mild symptoms, there may be no other treatment except isolation from those who are not infected or who are immunocompromised. More serious cases require antibiotic medication to kill the bacteria and try to control the symptoms. Unfortunately, individuals who have had C. diff are at an increased risk of subsequent, recurring infections. If the intestinal damage becomes severe enough, surgery may be necessary to remove the infected area of the intestines.

Healthcare providers have been limited in their ability to access appropriate treatments. Newer, more effective options include fecal bacteriotherapy (also known as fecal transplantation), which requires the transfer of stool from a healthy person to someone with C. diff. Researchers have found that transplanting this “healthy” stool into the colon of an infected person can help to restore the natural balance of good bacteria in their digestive tract.

Increased fluid intake is also important for those with C. diff. Diarrhea can cause dehydration and electrolyte imbalances, which make it difficult for the body to function properly. In particularly severe cases, patients can experience dangerous drops in blood pressure and even kidney failure.

AgingCare: Does antibiotic overuse have anything to do with the rise of C. difficile?

KE: Yes, it has definitely been linked to antibiotic overuse and misuse. The concern with antibiotic drugs is that taking too high a dose or using them for extended periods of time can change the natural mixture of bacteria that is present in everyone’s digestive system, known as “gut flora.” This is particularly true when it comes to long-term antibiotic use and broad-spectrum varieties that kill a wide range of bacteria. When this imbalance occurs, harmful bacteria can begin to grow and release toxins that cause inflammation, resulting in diarrhea and even colitis.

AgingCare: How can C. difficile be prevented, Kim?

KE: The best way to prevent transmission is proper handwashing with soap and water. One thing to remember is that while the over-use of antibiotics is a problem, you should not be concerned about using antibiotics if you need them. As always, if you receive a prescription for these drugs, it is important to follow all of the instructions regarding their use.

AgingCare: If an elderly loved one is transitioning to a long-term care facility or must go to the hospital, is there anything that we should know?

KE: C. difficile is most often transmitted within a healthcare setting and can be fatal. It is important that anyone going into a medical institution asks questions and closely monitors infection prevention and control efforts by the staff. As a patient, a resident of a long-term care facility or a family member of someone who is in this type of setting, it is your right to request that all health care providers wash their hands. It is also your right to ensure proper cleaning of the room and the equipment within it.

Health care facilities often use contact precautions such as providing infected individuals with private rooms or having them room together. Gloves and gowns are typically worn by staff and visitors in these rooms as well and then disposed of properly upon exiting.

AgingCare: What can a caregiver do while visiting their loved one with C. diff?

KE: The same strict handwashing and cleaning rules still apply. If you are ill or have taken antibiotics recently, it may be wise to take a break from visits for some time to avoid contracting C. diff yourself. If you do come into contact with someone who is infected, always use soap and warm water to wash your hands. C. diff spores are not effectively killed by some products, such as alcohol-based hand sanitizers. When it comes to disinfecting surfaces and fabrics, opt for cleaning products that contain chlorine bleach to ensure that all spores are eliminated.

AgingCare: Thank you, Kim, not only for your information but for reminding us that we must be advocates for ourselves as well as our elderly loved ones. We should always be polite to the hospital or nursing home staff, but we still have the right to ask about their infection control procedures.

Carol Bradley Bursack

Follow this author

Over the span of two decades, author, columnist, consultant and speaker Carol Bradley Bursack cared for a neighbor and six elderly family members. Her experiences inspired her to pen, "Minding Our Elders: Caregivers Share Their Personal Stories," a portable support group book for caregivers.

Visit Minding Our Elders

View full profile

You May Also Like See all guides >

Veterans' Benefits

Find federal benefits available to your family.

Home Care

How to find, hire and manage home care.

Caregivers' Survival

Everything you need to care for an elderly family member.

Get the latest care advice and articles delivered to your inbox!